[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Buy this Article for $7.95

Have a coupon or promotional code? Enter it here:

When you buy this you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Authors

  1. Unkle, David W. MSN, RN, APN, C, FCCM

Abstract

Each year, 25% of all hospitalized patients are affected by venous thromboembolism, a disease comprising deep vein thrombosis and pulmonary embolism, that is responsible for up to 10% of all inpatient deaths (Alikhan, Peters, Wilmott, Cohen, 2004). Used in both the treatment and the prevention of venous thromboembolism, heparin is administered to more than 12 million patients each year in the United States, making it one of the most widely prescribed medications and the leading intravenous anticoagulant. Heparin-induced thrombocytopenia is an antibody-mediated adverse drug reaction to heparin therapy with potentially life-threatening complications. This article discusses the pathogenesis, diagnosis, and treatment of patients with heparin-induced thrombocytopenia.